Flash Flood, Clinton
- When
- June 16, 8:45 PM EST to 11:00 PM EST
- Where
- Clinton County, East Portion
- Property damage
- $100,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.733, -73.683
An upper level low pressure system moved slowly across southeast Ontario province. The associated surface low pressure system moved slowly across the province of Quebec, as the frontal system moved slowly across eastern New York state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An upper level low pressure system moved slowly across southeast Ontario province. The associated surface low pressure system moved slowly across the province of Quebec, as the frontal system moved slowly across eastern New York state. Thunderstorms with very heavy rainfall moved slowly south to north along the front through Clinton county. The eastern portions of the county were impacted the most. Numerous roads were closed in Peru and Keeseville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 16, 2:54 PM EST, 5 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 354 PM EDT THU JUN 16 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... WEAK COLD FRONT...WHICH STARTED OUT ACROSS THE SAINT LAWRENCE VALLEY THIS MORNING...HAS SLOWLY MOVED EAST AND IS NOW SITUATED FROM GRAND ISLE COUNTY SOUTHWEST INTO THE WESTERN SECTIONS OF ESSEX COUNTY NEW YORK. WHILE THIS FEATURE IS ENHANCING A NARROW AXIS OF RAIN IN ADVANCE OF IT...THIS FEATURE IS GRADUALLY BEING OVERSHADOWED BY SYNOPTIC SCALE LIFT IN ADVANCE OF LARGE UPPER LOW OVER THE EASTERN GREAT LAKES. FLOW ALOFT IS VERY DIFFLUENT AND IS BACKING TO THE SOUTH. THIS WILL ALLOW PRECIPITATION TO INCREASE IN AREAL COVERAGE AND MOVE FROM SOUTH TO NORTH LATER TONIGHT. MOST FAVORABLE AREA FOR STEADIER PRECIPITATION WILL BE ACROSS NORTHERN NEW YORK AND THE FAR WESTERN PORTIONS OF VERMONT...MAINLY WEST OF THE GREEN MOUNTAINS. RAIN WILL OVERSPREAD THE ENTIRE AREA TONIGHT AND PERSIST INTO FRIDAY AS UPPER LOW MOVES RIGHT OVER THE AREA. THERE MAY BE A BRIEF BREAK DURING THE MID TO LATE MORNING HOURS...BUT SHOULD FILL BACK IN WITH OCCASIONAL SHOWERS AS SUFFICIENT INSTABILITY DEVELOPS DURING THE AFTERNOON HOURS. SHOWERS WILL BE LIKELY FRIDAY EVENING...THEN DECREASE IN AREAL COVERAGE AS ATMOSPHERE BEGINS TO STABILIZE. WITH RAINFALL AMOUNTS OF A HALF INCH TO ONE AND A HALF INCHES EXPECTED...AND LOCALIZED AMOUNTS AS HIGH AS TWO INCHES...AREAS THAT HAVE BEEN HIT WITH ABUNDANT RAINFALL IN THE PAST WEEK WILL BE SUSCEPTIBLE TO MORE FLOODING. THUS WILL ISSUE A FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ESSEX COUNTY NEW YORK AND ADDISON AND RUTLAND COUNTIES OF VERMONT. WITH ABUNDANT CLOUDS AND PRECIPITATION...BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH FRIDAY NIGHT WITH HIGH TEMPERATURES IN THE 50S TO AROUND 60 ON FRIDAY. && .LONG TERM (SATURDAY THROUGH THURSDAY)... SFC LOW TO MOVE TO THE EAST OF THE FA ON SAT...THEN HI PRESS TO START TO BUILD IN ACRS THE FA THRU SUN. UPR LOW TO AFFECT THE FA FOR MUCH OF SAT THRU SUN. HIGH PRESS AND DRY WX TO AFFECT THE FA ON MON THRU TUE. A CF LOOKS TO MOVE DOWN ACRS THE FA ON TUE NITE/WED...WITH MORE WK HI PRESS (AND DRY WX) FOR NEXT THU. H85 CAA TO TAKE PLACE ACRS THE FA ON SAT...THEN WAA TO START TO DEVELOP ACRS THE FA THRU SUN. LOW-LVL MSTR TO AFFECT THE FA OVER THE UPCOMING WEEKEND. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA ON SAT AND SUN AFTERNOONS. SOME MID-LVL MSTR TO AFFECT THE FA ON SAT AND INTO EARLY SAT NITE. PW VALUES ACRS THE FA LOOK TO BE 0.75-1 ON SAT AND AROUND 0.75 ON SAT NITE AND SUN. WILL HANG ONTO CHC/SCHC POPS FOR MUCH OF THE UPCOMING WEEKEND FOR SOME POSSIBLE -SHRA THEN...AND SCHC POPS DURING THE EXPECTED CFROPA TIME-FRAME FOR ANY TSRA THEN. SFC WINDS TO BE RELATIVELY LT AND OUT OF A NORTHERLY DIRECTION OVER THE WEEKEND. HAVE DEVIATED DOWNWARD (COOLER) THAN THE LATEST HPC TEMP GUIDANCE ON SAT BASED ON EXPECTED CLDS/WX THEN. T1MAX TEMPS ARE IN THE L60S ON SAT. HAVE DEVIATED UPWARD (WARMER) FROM THE LATEST HPC TEMP GUIDANCE ACRS MUCH OF THE EXTENDED PERIOD. && .AVIATION... PRECIPITATION WILL OVERSPREAD THE AREA LATER TONIGHT AND CREATE WIDESPREAD MVFR CONDITIONS WITH RESPECT TO CEILINGS AND VISIBILITIES. THERE WILL BE A PERIOD OF IFR CEILINGS AND VISIBILITIES AFTER ABOUT 06Z AND LASTING UNTIL ABOUT 14Z...BEFORE RETURNING BACK TO MVFR CONDITIONS THEREAFTER. WIND SPEEDS WILL GENERALLY BE LIGHT THROUGH THE PERIOD. && .HYDROLOGY... 24-HR QPE (THRU 12Z TODAY) ACRS THE FA LOOKED BE GENERALLY AOB 0.5...WITH A MAX OF 1.5-3 ACRS SE ESSEX CTY NY AND SW ADDISON CTY VT. SOME ADDITIONAL FLOODING WAS OBSERVED LATE YESTERDAY IN THESE REGIONS. PW VALUES LOOK TO BE 1-1.5 ACRS THE FA IN THE IMMEDIATE SHORT-TERM PERIOD. LATEST NERFC 1HR FFG BASICALLY 1-1.5 ACRS ESSEX CTY NY AND MUCH OF NRN VT. MAX EXPECTED QPF THRU AROUND 06Z SAT LOOKS TO BE BLW 1.9. WILL PLAN ON RAISING AN FFA FOR ESSEX CTY NY AND RUT/ADDISON CTYS IN VT BASED ON EXPECTED LOCATION OF STEADIER...HEAVIER RAINFALL THRU FRI. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...FLASH FLOOD WATCH FOR VTZ009-011-018-019 THROUGH 5 PM FRIDAY. NY...FLASH FLOOD WATCH FOR NYZ034-035 THROUGH 5 PM FRIDAY. && SHORT TERM/AVIATION...EVENSON LONG TERM/HYDROLOGY...MURRAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 603 AM EDT THU JUN 16 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-170958- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 603 AM EDT THU JUN 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY VERY HEAVY RAINFALL AMOUNTS THROUGH TONIGHT. THE GREAT POTENTIAL FOR MINOR FLOODING OF LOW LYING AREAS AND SEEING QUICK RISES ON LOCAL STREAM AND RIVERS WILL BE ACROSS NORTHERN NEW YORK AND CENTRAL VERMONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON WITH UPDATED RAINFALL AMOUNTS AND ANY REPORTS OF FLOODING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
739 PM EDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM FLASH FLOOD LEWIS 44.27N 73.57W
06/16/2005 ESSEX NY LAW ENFORCEMENT
DENTON ROAD CLOSED DUE TO FLOODING.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
819 PM EDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 4 N LEWIS 44.33N 73.57W
06/16/2005 ESSEX NY FIRE DEPT/RESCUE
ROUTE 9 NEAR POKE-O-MOONSHINE CLOSED DUE TO FLOODING.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
823 PM EDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD WILLSBORO 44.37N 73.40W
06/16/2005 ESSEX NY LAW ENFORCEMENT
ROUTE 22 FLOODED IN WILLSBORO.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
941 PM EDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM FLASH FLOOD ELIZABETHTOWN 44.22N 73.60W
06/16/2005 ESSEX NY LAW ENFORCEMENT
MEGSVILLE ROAD AND KINGDOM DAM ROAD CLOSED DUE TO
FLOODING.
0936 PM FLASH FLOOD WILLSBORO 44.37N 73.40W
06/16/2005 ESSEX NY LAW ENFORCEMENT
CARVER ROAD CLOSED DUE TO FLOODING.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
945 PM EDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD KEESEVILLE 44.50N 73.48W
06/16/2005 CLINTON NY FIRE DEPT/RESCUE
ARTHUR ROAD CLOSED WITH 6 INCHES OF WATER COVERING ROAD.
&&
MBThe Burlington radar (KCXX), 48 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460995.